Prescription Drugs. Doctor's advices on take a drugs - Description, Interactions, Side Effects. Online
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Back to Prescription Drugs 24.com main page News
 
 
  Medical Services  
  Home  
  From A to Z Drug List  
  Drugs by Condition  
   
 
 
  Top 10 Search Drugs by Condition  
   
   
   
   
   
   
   
   
   
   
   
     
 
  Top 100 Popular Drugs  
Abilify
Accutane
Actiq
Actonel
Adderall
Advair
Alimta
Allegra
Alli
Ambien
Amitiza
Aricept
Avandia
Avodart
Boniva
Botox
Byetta
Caduet
Celebrex
Celexa
Chantix
Cialis
Claritin
Coumadin 
Crestor
cyclobenzaprine
Cymbalta
Diovan
Effexor
Emend
Enbrel
ephedrine
Femara
fish oil
Flomax
folic acid
Fosamax
gabapentin
Gardasil
Geodon
Insulin
Juvederm
Keppra
Lamictal
Lasix
Levaquin
Levitra
Lexapro
Lipitor
lisinopril
lithium
Lotrel
Lunesta
Lyrica
Melatonin
metformin
methadone
methotrexate
Mirapex
Mirena
Namenda
naproxen
Nasonex
Neurontin
Nexium
niacin
Norco
Norvasc
omeprazole
Orencia
Ortho Evra
oseltamivir
oxycodone
oxycontin
Paxil
Percocet
phentermine
Plan B
Plavix
prednisone
Prevacid
Prilosec
promethazine
Propecia
Protonix
Provigil
Prozac
Pulmicort 
Restylane
Rogaine
Seroquel
simvastatin
Singulair
Soma
Spiriva
Suboxone
Synvisc
Tamiflu
tamoxifen
Taxol
testosterone
thyroid
Topamax
tramadol
trazodone
Ultram
Valtrex
Viagra
Vicodin
Vioxx
Vytorin
Wellbutrin
Xanax
Xenical
Yasmin
Yaz
Zelnorm
Zetia
Zocor
Zoloft
Zyprexa
Zyrtec
ADVERTISEMENT
     
     
     
 
  Support Services  
About US
Contact US
Helpful Resources
Pharmaceutical Companies
Terms of Use
Privacy Policy
This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
Verify here
 
  Back  
 

Acetaminophen/dextromethorphan/guaifenesin/ phenylpropanolamine

 
  Generic Name: Acetaminophen/dextromethorphan/guaifenesin/ phenylpropanolamine (a seet a MIN oh fen/dex troe meth OR fan/gwye FEN e sin/fen ill proe pa NOLE ah meen)
 
  Brand Names: Anatuss  
     
   
 

What is acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine?

Acetaminophen is a pain reliever and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Dextromethorphan is a cough suppressant. It suppresses an area in the brain that causes coughing.

Guaifenesin is an expectorant. It thins mucous, increases the lubrication of the respiratory tract (lungs, nose, and throat), and improves the removal of mucous. It is used to break up congestion and mucous to make breathing easier.

Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow to certain areas and allows nasal passages to open up.

Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine is used to treat nasal and chest congestion, sinusitis (inflammation of the sinuses), headache, body aches, and coughs associated with allergies, hay fever, flu, and the common cold.

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine?

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Use caution when driving, operating machinery, or performing other hazardous activities. Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine. Alcohol may also cause damage to the liver when it is taken with acetaminophen.

Who should not take acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine?

Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take a medication that contains acetaminophen.

Do not take acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, tell your doctor if you have

  • kidney disease,
  • liver disease,
  • diabetes,

  • glaucoma,

  • any type of heart disease or high blood pressure,

  • thyroid disease,

  • emphysema or chronic bronchitis, or

  • difficulty urinating or an enlarged prostate.

You may not be able to take acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

It is not known whether this medication will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 60 years of age, you may be more likely to experience side effects from acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine. Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions.

How should I take acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine?

Take acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water. Increasing the amount of water you drink may also help to loosen congestion. Do not take more of this medication than is recommended. An overdose of this medication can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could damage the liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day.

Do not take acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine for longer than 7 days in a row. If your symptoms do not improve, if they get worse or if you have a fever, see your doctor.

Store acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of an acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine overdose include flushing, sweating, nausea, vomiting, diarrhea, abdominal pain, seizures, confusion, high blood pressure (headache, redness of face, blurred vision), an irregular heartbeat, numbness of your fingers or toes, hyperactivity, and hallucinations.

What should I avoid while taking acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine?

Use caution when driving, operating machinery, or performing other hazardous activities. Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine. Alcohol may also cause damage to the liver when it is taken with acetaminophen.

Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine is taken with any of these medications.

Acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine side effects

If you experience any of the following rare but serious side effects, stop taking acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine and seek emergency medical attention or notify your doctor immediately:

  • an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);

  • liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, or severe fatigue);

  • blood problems (easy or unusual bleeding or bruising); or

  • low blood sugar (fatigue, increased hunger or thirst, dizziness, or fainting).

Other, less serious side effects may be more likely to occur. Continue to take acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine and talk to your doctor or try another similar medication if you experience

  • tremor, restlessness, or insomnia;

  • nausea or vomiting;

  • headache, lightheadedness, or dizziness;

  • difficulty urinating; or

  • dry eyes, mouth, or nose.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect acetaminophen/ dextromethorphan/ guaifenesin/ phenylpropanolamine?

Do not take acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Urine glucose tests may produce false results while you are taking acetaminophen. Talk to your doctor if you have diabetes and you notice changes in blood glucose levels during treatment with this medication.

Do not take other over-the-counter cough, cold, allergy, diet, pain, or sleep medicines while taking acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain phenylpropanolamine, acetaminophen, or other similar drugs, and you may accidentally take too much of these medicines.

Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine is taken with any of these medications.

Drugs other than those listed here may also interact with acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.

Where can I get more information?

  • Your pharmacist has additional information about acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine written for health professionals that you may read.

What does my medication look like?

Acetaminophen/dextromethorphan/guaifenesin/phenylpropanolamine is available with a prescription under the brand name Anatuss Tablets. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2006 Cerner Multum, Inc. Version: 7.03. Revision Date: 2/13/04 4:04:31 PM.;
 
 
 
Drugs by First Letter:  A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
 
Copyright © Prescription-Drug-24.com